Contraceptive Pill and Depression


Combined Contraceptive Pill »

Every month, women experience mood changes due to the hormone changes within their body and become very irritable, a condition commonly known as pre menstrual tension. If you are on the contraceptive pill, there is a chance that these mood changes will become worse or you might experience depression. Usually, most women on the contraceptive pill experience mood swings but do not feel depressed and can continue life normally but some women can experience depression, especially if they already have a history of the condition.

The pill has actually improved mood swings in some women. PMS is usually due to the changes in hormones in the time leading up to your period and can make you feel overly emotional and irritated. As the pill adds a constant supply of these hormones, after a few months the mood swings should not be as bad as you don’t get large influxes of the hormones but a constant stream.  You may notice that for the first few months, you experience more mood changes and are overly emotional but these should settle down as your body gets used to the hormone levels in your blood.

Many women experience irritation and feel blue at certain periods of the month. However, the pill has been linked to depression in some instances, especially those brands that are progesterone only. The high progesterone levels of the pill decrease the levels of serotonin in the brain, a hormone that increases mood when present, by increasing the activity of the enzyme that breaks serotonin down. This can leave women feeling more down than usual. If you have already experienced depression in your lifetime, you may be advised to use a different form of contraception or you will be monitored closely to make sure that the pill is causing adverse effects. If you do think the pill is causing depression then you should consult your doctor to discuss your concerns and find an alternative method of contraception that won’t affect you.


« What is the Mini Pill? Contraceptive Pill and Pregnancy »